Alert archive / Indiana / Areal Flood Warnings in 2017

Areal Flood Warning 76, NWS Indianapolis, IN

July 23, 2017Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jul 23, 2017, 9:09 AM EDT for Daviess County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 9:09 AM EDT (13:09 UTC)
Expired
Jul 23, 2017, 12:15 PM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 6:51 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 6:51 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 AM EDT Sun Jul 23 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 332 AM EDT Sun Jul 23 2017

One more day with very humid conditions is expected today before a
cold front sweeps through the area tonight. A chance of
thunderstorms will exist later today into this evening ahead of the
front. High pressure will build in Monday bringing dry...cooler and
less humid air to central Indiana through the first half of the
week. Rain and thunderstorms return Thursday as another cold front
passes through the area before dry weather returns to the Ohio
Valley for next weekend.

&&

.NEAR TERM /Today/...
Issued at 332 AM EDT Sun Jul 23 2017

Another active early morning across parts of the region as
convective clusters track along an old outflow boundary across
southern portions of the forecast area. 07Z temperatures remained in
the 70s across central Indiana.

Lower confidence forecast for today than it originally appeared just
24 hours ago as the tropical moisture lingers well north of the
current convection early this morning...extending all the way back
into the Great Lakes.  Frontal boundary extending across central
Indiana and Illinois appears to be losing its characteristics
rapidly. Growing sense that the oppressive conditions of recent days
will not be pushed out of the area until a secondary front located
over the upper Midwest this morning swings through the region
tonight.

Initially...focus is on the convective cluster drifting southeast
across southern portions of the forecast area. Most of the
thunderstorms fired off an old outflow boundary from the early
Saturday morning storms that roughly settled in an axis from near
KHUF southeast into northern Kentucky. These storms have been
subsevere...but have produced a few inches of rainfall in an arc
from southern Vigo into western Lawrence County. Convection is
steadily moving towards the more unstable airmass present over
central and northern Kentucky...and expect most of these storms to
move out of southern counties prior to 12Z. Will have to keep an eye
on yet another convective cluster quickly approaching KSTL early
this morning. These storms should continue to weaken as they move
into a more stable environment present over southern Illinois and
Indiana...but will likely need to keep a low chance pop in the far
south for a few hours beyond daybreak.

High uncertainty for the rest of today as upper wave approaches
later today with the secondary cold front. As both of these features
interact with the warm and unstable airmass over the region...
potential is there for isolated to scattered storms to develop.
Remnant outflow boundaries from storms last evening into this
morning may also aid in development. Soundings indicate a weakly
capped airmass initially but as temperatures warm...should see
MLCAPES peak near 2000j/kg. Storms will be reliant on instability
and moisture with the forcing associated with the upper wave as poor
lapse rates and weaker flow through the boundary layer should work
against more widespread development. Overall...think storms largely
remain subsevere but WBZERO values dropping below 10kft with mid
level heights falling would support more of a large hail threat in
stronger cells than in recent days. Damaging wind gusts will be
possible too. Will place highest pops over the northeast half of the
forecast area in closer proximity to the energy associated with the
upper wave.

Temps...Low level thermals supported a model blend with highs in the
upper 80s and lower 90s.  Dewpoints will remain in the 70s which
will make for one more humid day. Max heat indices should largely
stay below 100 degrees with the exception of the lower Wabash
Valley.

&&

.SHORT TERM /Tonight through Tuesday Night/...
Issued at 332 AM EDT Sun Jul 23 2017

Forecast challenges focus on precip chances tonight before high
pressure takes over with cooler and less humid air finally arriving.

Any scattered convection with the secondary front this evening will
likely be ongoing at 00Z. Storms should diminish in coverage and
intensity by late evening with loss of diurnal heating and as the
upper wave shifts east of the region. Will maintain low chance pops
through 06Z then go dry.

The frontal boundary will sag to near the Ohio River by early Monday
morning...continuing further south on Monday into the Tennessee
Valley. High pressure will expand south from the Great Lakes and
finally advect a more refreshing airmass into central Indiana. The
high will serve as the dominant influence on weather across the
region for the remainder of the short term as it tracks east across
the Great Lakes. Cu remain possible during the afternoons but
overall cloud coverage will be low as model soundings show capped
mid levels and plenty of dry air and subsidence present aloft.

Temps...more seasonable temperatures will return through the period
as highs fall back into the low and mid 80s with lows in the 60s.
Maybe most importantly...the very high dewpoint air will be forced
south with the front tonight and Monday and will not return through
Tuesday night as dry low level flow from the north and east
persists.

Overall forecast confidence is high after tonight.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 215 AM EDT Sun Jul 23 2017

This is a high confidence forecast. Temperature errors should mostly
be 2 degrees or less. POP errors should be mostly 10 percent or
less.

Wind in the upper atmosphere are going to remain unusually strong
for this time of year, producing well defined weather systems
that are relatively easy to forecast. The American and European
systems are in good agreement, suggesting they are on the right
track.

&&

.AVIATION (Discussion for 231200Z TAFs)...

Issued at 651 AM EDT Sun Jul 23 2017

Thunderstorms are possible today and early tonight, but should avoid
the northern sites until at least 16Z.

VLIFR and strong winds are possible in storms, but will be of short
duration at any given site. The TAFs in this package can capture
this only in very general terms and may be updated frequently.

Otherwise, expect VFR with ceilings around 5 thousand feet today and
10 thousand feet or better tonight. Winds will become northwest less
than 10 knots today, then light and variable tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....JK
AVIATION...JK
Hazardous weather outlook, Jul 23, 3:53 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
353 AM EDT Sun Jul 23 2017

INZ021-028>031-035>049-051>057-060>065-067>072-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
353 AM EDT Sun Jul 23 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a threat for scattered strong thunderstorms...
especially this afternoon and evening. An isolated severe storm is
possible as well.

Hazards: Damaging winds, large hail, heavy rain and localized
flooding, along with dangerous lightning. Max heat indices will be
between 100 and 102 degrees over the lower Wabash Valley.

Timing: Best chances for storms will be this afternoon and evening.
Heat indices will peak during the afternoon.

Discussion: A secondary cold front dropping south from the Great
Lakes may spark scattered thunderstorms this afternoon and evening
with a warm and unstable airmass across central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered thunderstorms will be possible Wednesday night
through Thursday night. Storms may produce gusty winds...heavy
rainfall and lightning.

Discussion: After high pressure provides dry and less humid
conditions for the first half of the week...thunderstorms will return
on Wednesday night and continue through Thursday as a cold front
moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jul 23, 7:34 AM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
734 AM EDT SUN JUL 23 2017

INZ068-069-231215-
Daviess IN-Martin IN-
734 AM EDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARTIN AND SOUTHEASTERN
DAVIESS COUNTIES UNTIL 815 AM EDT...

At 733 AM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 13 miles northeast of Petersburg, moving east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Washington, Shoals, Loogootee, Montgomery, Cannelburg, Alfordsville,
Roland, Glendale Fishery and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 8693 3851 8700 3852 8708 3854 8711
      3853 8712 3853 8713 3852 8714 3853 8715
      3855 8719 3871 8718 3870 8668 3853 8668
      3853 8683 3850 8688
TIME...MOT...LOC 1133Z 272DEG 32KT 3862 8709

JH
Local storm report, Jul 23, 7:46 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
746 AM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     VINCENNES UNIVERSITY    38.68N 87.53W
07/23/2017                   KNOX               IN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS LARGE TREE DOWN
            NEAR INTERSECTION OF 3RD ST AND SHELBY ST IN
            VINCENNES. TIME ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jul 23, 7:49 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 AM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     TSTM WND DMG     2 ENE VINCENNES         38.68N 87.47W
07/23/2017                   KNOX               IN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS A TREE DOWN NEAR
            OLD US 50 AND HYDE PARK DRIVE. TIME
            ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jul 23, 8:19 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 AM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      LOOGOOTEE               38.68N 86.91W
07/23/2017                   MARTIN             IN   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS NUMEROUS ROADS
            FLOODED IN LOOGOOTEE. SEVERAL ROADS HAVE
            BEEN CLOSED DUE TO WATER FLOWING OVER.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:03 PM EDTSpecial Weather StatementINDMonroe, Owen42 min
Jul 22, 8:25 PM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan, Vigo21 min
Jul 22, 11:25 PM EDTAreal Flood WarningINDClay, Greene, Owen, Sullivan, Vigo3 hr
Jul 22, 11:40 PM EDTSpecial Weather StatementINDClay, Greene, Owen, Sullivan50 min
Jul 23, 12:39 AM EDTSpecial Weather StatementINDSullivan51 min
Jul 23, 1:18 AM EDTFlash Flood WarningINDClay, Greene, Sullivan, Vigo3 hr
Jul 23, 1:25 AM EDTSpecial Weather StatementINDGreene50 min
Jul 23, 1:38 AM EDTSpecial Weather StatementINDKnox52 min
Jul 23, 2:06 AM EDTFlash Flood WarningINDLawrence, Martin3 hr
Jul 23, 4:50 AM EDTAreal Flood AdvisoryINDLawrence, Martin3 hr
Jul 23, 6:10 AM EDTFlash Flood WarningINDDaviess, Martin3 hr
Jul 23, 6:37 AM EDTSevere Thunderstorm WarningINDKnox38 min
Jul 23, 7:34 AM EDTSpecial Weather StatementINDDaviess41 min
Jul 23, 7:52 AM EDTAreal Flood WarningINDDaviess, Knox, Sullivan3 hr
Jul 23, 8:25 AM EDTAreal Flood WarningINDDaviess, Greene, Lawrence, Martin3 hr
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 11:14 AM EDTRiver Flood WarningINDKnox, Sullivan4 days
Jul 23, 1:04 PM EDTSpecial Weather StatementINDTippecanoe41 min
Jul 23, 2:36 PM EDTSpecial Weather StatementINDHendricks24 min
Jul 23, 2:56 PM EDTSevere Thunderstorm WarningINDHendricks, Marion34 min
Jul 23, 4:46 PM EDTTornado WarningINDHoward29 min

Nearby

Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.